Heparin-induced thrombocytopaenia/Thrombosis: a clinico-pathological review

  • PA Dave

Abstract

Background: Heparin is widely used for the prophylaxis of venous thrombo-embolism and pulmonary embolism. Thrombocytopaenia and the sequale of thrombosis are uncommon adverse effects of therapy which are associated with high morbidity and mortality. Objective: To review the clinical-pathologic features of heparin induced thrombocytopaenia/thrombosis. Data sources: Reputable haematology journals and the internet in English. Searches included thrombosis, heparin, and heparin induced thrombocytopaenia. Data selection: Only relevant journals and internet sources were selected for this review. In particular leading journals in thrombosis and anticoagulants. Data extraction: High quality abstracts, papers and internet articles were the main source of information. Data synthesis: Information from the selected abstracts and papers was used for the paper. Conclusion: The clinical effects of heparin induced thrombocytopaenia/thrombosis (HIT/T) include venous and arterial events the latter of which include limb ischaemia, myocardial infarction and stroke. The pathogenesis of this complication is related the formation of heparin-platelet factor 4 antibodies which can be demonstrated in the laboratory by functional and immunoassays. Management requires alternative anticoagulation with agents that have no cross reactivity with heparin platelet factor 4 antibodies. These agents include danapranoid, direct thrombin inhibitors and newer agents like fondaparinux and rivaroxaban with anti Xa activity.

Journal Identifiers


eISSN: 0012-835X